×

Supermodular ordering and stochastic annuities. (English) Zbl 0942.60008

The authors propose a method how to deal appropriately from an actuarial point of view with a risk \(V\) whose distribution function is unavailable. Their idea is to replace \(V\) by a ‘more risky’ quantity \(W\) with known distribution where ‘more risky’ means that \(V\) is dominated by \(W\) in stop-loss order, i.e., \(E(V-d)^+ \leq E(W-d)^+\) for all \(d\). The authors give an explicit description of such a dominating risk \(W\) for a primary risk \(V\) of the additive form \(V=\varphi_1(X_1)+\ldots+\varphi_n(X_n)\) where \(\varphi_i:\mathbb{R}\to\mathbb{R^+}\) is decreasing and \(X=(X_1,\ldots,X_n)\) is a random variable with known marginals \(P[X_i \leq x]=F_i(x) (x \in \mathbb{R})\). More precisely, they show that \(W\) may be chosen as \(W:=\varphi_1(Y_1)+\ldots+\varphi_n(Y_n)\) where \(Y=(Y_1,\ldots,Y_n):= (F^{-1}_1(U),\ldots,F^{-1}_n(U))\) with \(U\) uniformly distributed on \([0,1]\).
To prove this result, the authors proceed by noting first that risks \(V\) and \(W\) of the above additive form are in stop-loss order if \(X\) is smaller than \(Y\) in the supermodular order; for a definition of this order see, e.g., A. Müller [Insur. Math. Econ. 21, No. 3, 219-223 (1997; Zbl 0894.90022)]. By a result due to A. H. Tchen [Ann. Probab. 8, 814-827 (1980; Zbl 0459.62010)], the largest random vector \(Y\) with given marginals \(F_i(.)\) is the comonotonic variable \((F^{-1}_1(U), \ldots, F^{-1}_n(U))\). The combination of these results then yields the assertion. The method is illustrated by considering different types of annuities as case studies. They start with \(V_1= \sum_{i=1}^n \alpha_i \exp(-\delta i X_i)\) for nonnegative constants \(\alpha_i\), \(\delta\), and \(X_i \sim N(0,1)\). Passing from this to the continuous time limit \(V_2 = \int_0^t \alpha(s) \exp(-\delta s - \sigma X(s))\) where \(X\) is, e.g., a standard Brownian motion, shows how one may treat continuously composed annuities. Finally, the authors consider the case where \(\alpha(.)\) is discounted using the CIR-model for the short rate. For the infinite horizon case \(t=+\infty\), this allows them to derive upper bounds for the moments of a perpetuity in the CIR-model. The comparison of these bounds with the bounds obtained by F. Delbaen [Math. Finance 3, No. 2, 125-134 (1993; Zbl 0884.90023)] closes the paper.

MSC:

60E99 Distribution theory
62P05 Applications of statistics to actuarial sciences and financial mathematics
91B28 Finance etc. (MSC2000)
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Bäuerle, N.; Müller, A., Modeling and comparing dependencies in multivariate risk portfolios, ASTIN bulletin, 28, 1, 59-67, (1998) · Zbl 1137.91484
[2] Cox, J.C.; Ingersoll, J.; Ross, S., A theory of the term structure of interest rates, Econometrica, 53, 385-405, (1985) · Zbl 1274.91447
[3] Delbaen, F., Consols in the CIR model, Mathematical finance, 3, 2, 125-134, (1993) · Zbl 0884.90023
[4] De Schepper, A.; Teunen, M.; Goovaerts, M.J., An analytical inversion of a Laplace transform related to annuities certain, Insurance: mathematics and economics, 14, 1, 33-37, (1994) · Zbl 0796.62092
[5] Dhaene, J., Goovaerts, M.J., 1996. Dependency of risks and stop-loss order. ASTIN Bulletin, 26, 201-212.
[6] Dhaene, J., Wang, S., Young, V., Goovaerts, M.J., 1998. Comonotonicity and maximal stop-loss premiums. DTEW, K.U. Leuven, Research Report 9730, pp. 13, submitted for publication. · Zbl 1187.91099
[7] Dufresne, D., The distribution of a perpetuity with applications to risk theory and pension funding, Scandinavian actuarial journal, 9, 39-79, (1990) · Zbl 0743.62101
[8] Geman, E.; Yor, M., Bessel processes, Asian options and perpetuities, Journal of mathematical finance, 3, 349-375, (1993) · Zbl 0884.90029
[9] Goovaerts, M.J., Path-integral evaluation of a non-stationary Calogero model, Journal of mathematical physics, 16, 3, 720-723, (1975) · Zbl 0294.70011
[10] Goovaerts, M.J.; Dhaene, J., Actuarial applications of financial models, CWI quarterly, 10, 1, 55-64, (1997) · Zbl 0959.62097
[11] Goovaerts, M.J., Redant, R., 1999. On the distribution of IBNR reserves, Insurance: Mathematics and Economics, in press. · Zbl 0949.62087
[12] Goovaerts, M.J., Kaas, R., Van Heerwaarden, A., Bauwelinckx, T., 1986. Effective Actuarial Methods. Insurance Series, vol. 3. North-Holland, Amsterdam.
[13] Milevsky, M.A., The present value of a stochastic perpetuity and the gamma distribution, Insurance: mathematics and economics, 20, 3, 243-250, (1997) · Zbl 0903.60069
[14] Müller, A., Stop-loss order for portfolios of dependent risks, Insurance: mathematics and economics, 21, 219-223, (1997) · Zbl 0894.90022
[15] Schmeidler, D., Integral representation without additivity, Proceedings of the American mathematical society, 97, 255-261, (1986) · Zbl 0687.28008
[16] Tchen, A., Inequalities for distributions with given marginals, Annals of probability, 8, 814-827, (1980) · Zbl 0459.62010
[17] Topkis, D.M., 1998. Supermodularity and Complementarity. Frontiers of Economic Research. Princeton University Press, Princeton, NJ.
[18] Vanneste, M., Goovaerts, M., Labie, E., 1994. The distribution of annuities. Insurance: Mathematics and Economics, 15 (1), 37-48. · Zbl 0814.62069
[19] Wang, S.; Dhaene, J., Comonotonicity, correlation order and stop-loss premiums, Insurance: mathematics and economics, 22, 3, 235-243, (1998)
[20] Yaari, M.E., The dual theory of choice under risk, Econometrica, 55, 95-115, (1987) · Zbl 0616.90005
[21] Yor, M., On some exponential functionals of Brownian motion, Advances in applied probability, 24, 509-531, (1992) · Zbl 0765.60084
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.